Hail, Cole
- When
- April 16, 9:16 AM CST
- Where
- Cole County, Jefferson City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.580, -92.180
Scattered elevated convection developed across the region. Some isolated severe thunderstorms dropped nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Scattered elevated convection developed across the region. Some isolated severe thunderstorms dropped nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 16, 6:01 AM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 701 AM CDT TUE APR 16 2013 .SHORT TERM...(THROUGH TONIGHT) ISSUED AT 408 AM CDT TUE APR 16 2013 FOCUS WILL BE POPS THRU THE PERIOD. WITH MORNING CONVECTION QUICKLY MOVING ENE...BELIEVE THE BULK OF THE DAY WILL BE LARGELY PRECIP FREE ASIDE FROM NRN PORTIONS OF THE CWA. BASED ON LATEST RADAR DATA...HAVE FOLLOWED THE NCEP 4KM WRF AND THE LOCAL 4KM WRF WHICH ARE VERY SIMILAR...AS IS THE 06Z HRRR WHICH JUST CAME IN. WITH THE SFC FNT S OF THE CWA NOW...BELIEVE BEST CHANCES FOR PRECIP DURING THE DAY WILL BE ACROSS NRN PORTIONS OF THE CWA WHERE BETTER FORCING RESIDES. HOWEVER...IS A BRIEF PERIOD ACROSS THE SRN PORTIONS OF THE CWA WHERE ELEVATED INSTABILITY EXISTS THAT MAY ALLOW SOME TSRA...MAINLY DURING THE AFTERNOON...BUT CONFIDENCE IS LOW ATTM AND WILL KEEP POPS IN THE LOW CHANCE RANGE. WITH THE FNT FURTHER S THAN PREV EXPECTED...HAVE LOWERED TEMPS FOR TODAY AS WELL WITH AMPLE CLOUD COVER EXPECTED. MDLS INDICATE THE SFC FNT WILL START TO MOVE NWD TONIGHT. WHILE THIS MAY SUPPORT SOME TSRA...MUCH OF THE SRN HALF OF THE CWA SHUD BE CAPPED ALBEIT A SOMEWHAT WEAK CAP. MUCH BETTER FORCING AND INSTABILITY EXISTS FURTHER N. MDLS IN FAIRLY GOOD AGREEMENT SUGGESTING BEST CHANCES WILL BE ALONG AND N OF A COU TO PPQ LINE. FCST SOUNDINGS SUGGEST MUCAPE WILL BE IN THE 1500 TO 2000 J/KG RANGE WITH LITTLE IF ANY CIN...ESPECIALLY AFTER MIDNIGHT. SHUD BE A RATHER STEEP INVERSION IN PLACE TONIGHT AND BELIEVE SEVERE THREAT WILL BE PRIMARILY DUE TO HAIL. TILLY .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 408 AM CDT TUE APR 16 2013 (WEDNESDAY THROUGH THURSDAY) MDLS CONTINUE TO DIFFER REGARDING TIMING OF THE LOW EJECTING INTO THE PLAINS AND AFFECTING THE CWA WED AND THURS. GENERALLY SPEAKING...THE LOCAL WRF AND NAM ARE FASTER WITH FROPA ON THURS. GIVEN THESE MDLS ARE GENERALLY TOO FAST WITH FROPA THIS FAR OUT...HAVE TRENDED TWD THE GFS/ECMWF/GEM SOLNS AND TRIED TO KEEP SOME CONTINUITY WITH THE PREV FORECAST. EXPECT TSRA TO BE ONGOING WED MORNING WHICH SHUD DISSIPATE LEAVING AT LEAST SOME OF THE DAY DRY ALLOWING RECOVERY. WITH THE WRMFNT MOVING NWD IN RESPONSE TO THE DEVELOPING/APPROACHING SFC LOW...MUCH OF THE CWA SHUD BE WITHIN THE WARM SECTOR ON WED. WED INTO THURS STILL APPEARS TO POSSIBLY BE VERY ACTIVE SVR WX PERIOD. MDLS CONTINUE TO SHOW MUCH OF THE CWA RATHER UNSTABLE WITH LITTLE TO NO CAP IN PLACE. THE WRMFNT MAY ALLOW FOR A FOCUS FOR TSRA DEVELOPMENT WED AFTERNOON...BUT UNCERTAINTY REMAINS EXACTLY WHERE THE FNT WILL BE. SUPERCELLS CONTINUE TO BE THE FAVORED MODE WED BEFORE UPSCALE DEVELOPMENT INTO A LINEAR MODE AHEAD OF THE CDFNT. MDLS CONTINUE TO SHOW A LOT OF QPF THRU THIS TIME PERIOD. WHILE NOT A CLASSIC SETUP FOR HEAVY RAINFALL...SOME AREAS MAY SEE A COUPLE OF ROUNDS OF TSRA IN A SOMEWHAT SHORT PERIOD OF TIME...WILL KEEP MENTION OF HEAVY RAIN FOR NOW. THAT SAID...GIVEN THE NUMEROUS ROUNDS OF PRECIP BETWEEN NOW AND THURS...BELIEVE LARGER THREAT WILL BE MORE OF A RIVER FLOOD ISSUE RATHER THAN FLASH FLOODING. WILL CONTINUE TO MONITOR AND UPDATE WITH FLOOD PRODUCTS IF NEEDED. (FRIDAY THROUGH MONDAY) WITH FOCUS ON THE SHORT TERM...FEW CHANGES WERE MADE TO THE EXTD. GENERALLY TRENDED TWD A BLEND OF GUIDANCE FOR TEMPS. KEPT CHANCE POPS FOR MON TO ACCOUNT FOR THE FASTER GFS...BUT KEPT IN THE LOWER CHANCE RANGE DUE TO UNCERTAINTY IN TIMING. TILLY && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 640 AM CDT TUE APR 16 2013 COMPLEX AVIATION FORECAST FOR THIS SET OF TAFS. AN AREA OF IFR CIGS STRETCHES FROM EAST CENTRAL IL SOUTHWESTWARD THROUGH THE ST LOUIS AREA INTO SW MO EARLY THIS MORNING. CIGS IMPROVE TO VFR ONLY 30 MILES OR SO NORTH OF ST LOUIS...HOWEVER THE CLOUD LAYER FLOW IS FROM THE NORTHEAST AND NEARLY ALIGNED ALONG THE IFR CLOUD SWATH. THIS WOULD SUGGEST THAT THE CLEARING OR IMPROVEMENT AREA TO THE NORTH MAY NOT MAKE IT VERY FAR SOUTH. EVENTUALLY THIS WHOLE SWATH OF LOWER CLOUDS IS FORECAST TO PIVOT AND BEGIN PUSHING BACK NORTHWARD THROUGH CENTRAL MO AROUND MIDDAY AND INTO NORTHERN MISSOURI AND WEST CENTRAL IL THIS EVENING. THERE COULD BE GENERAL IMPROVEMENT OF THE IFR CIGS TO LOW-END MVFR DURING THE DAY. PRECIPITATION TRENDS ARE ALSO A TOUGH CALL WITH THE SW-NE CORRIDOR THROUGH KCOU AND KUIN MOST LIKELY TO SEE SHOWERS AND POSSIBLY SOME THUNDER THROUGH EARLY AFTERNOON. MORE VIGOROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING HOWEVER THERE IS UNCERTAINTY IN THE EXACT LOCATION AND TIMING AND THUS JUST MENTIONED VCTS IN THE TAFS. IN GENERAL...FLIGHT CONDITIONS SHOULD ALSO DETERIORATE THIS EVENING TO IFR. SPECIFICS FOR KSTL... COMPLEX AVIATION FORECAST. IFR CIGS DOMINATE THE ST LOUIS AREA WITH CIGS IMPROVING TO VFR ONLY 30 MILES OR SO NORTH TO THE NORTH. HOWEVER THE CLOUD LAYER FLOW IS FROM THE NORTHEAST AND NEARLY ALIGNED ALONG THE IFR CLOUD SWATH. THIS WOULD SUGGEST THAT THE CLEARING OR IMPROVEMENT AREA TO THE NORTH MAY NOT MAKE IT INTO THE TERMINAL...BEFORE THE WHOLE AREA PIVOTS AND BEGINS TO PUSH BACK TO THE NORTH. I'M ANTICIPATING THE TERMINAL WILL EXPERIENCE CIGS RANGING FROM IFR TO LOW-END MVFR THIS MORNING TRENDING TOWARDS LOW- END MVFR IN THE AFTERNOON. I THINK ANY PRECIPITATION TODAY WILL BE SPOTTY WITH THE GREATEST COVERAGE REMAINING NORTH AND NORTHWEST OF KSTL. VIGOROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING HOWEVER THERE IS UNCERTAINTY IN THE EXACT LOCATION AND TIMING AND THUS JUST MENTIONED VCTS IN THE TAFS. IN GENERAL...FLIGHT CONDITIONS SHOULD ALSO DETERIORATE THIS EVENING TO IFR. GLASS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 529 AM CDT TUE APR 16 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 529 AM CDT TUE APR 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS MORNING...MAINLY ACROSS PORTIONS OF SOUTHWEST ILLINOIS. THUNDERSTORMS ARE LIKELY TONIGHT...MAINLY ACROSS PORTIONS OF CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS REMAIN LIKELY FROM WEDNESDAY THROUGH THURSDAY EVENING. ON LATE WEDNESDAY NIGHT AND THURSDAY THERE IS POTENTIAL FOR SIGNIFICANT SEVERE WEATHER...AND POSSIBLY A SEVERE WEATHER OUTBREAK WITH NUMEROUS SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT. TILLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
742 AM CDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 AM HEAVY RAIN 2 NE JEFFERSON CITY 38.59N 92.16W
04/16/2013 M2.06 INCH CALLAWAY MO ASOS
24-HR TOTAL. 2.02 INCHES OVER PAST 12 HOURS.
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
743 AM CDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HEAVY RAIN 2 SW JERSEYVILLE 39.10N 90.35W
04/16/2013 M1.70 INCH JERSEY IL CO-OP OBSERVER
24-HR TOTAL.
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
744 AM CDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN MEDORA 39.18N 90.14W
04/16/2013 M1.99 INCH MACOUPIN IL CO-OP OBSERVER
24-HR TOTAL.
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
918 AM CDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM FLOOD COLUMBIA 38.95N 92.33W
04/16/2013 BOONE MO EMERGENCY MNGR
6 INCHES OF WATER ON ONE LANE OF CREASY SPRINGS ROAD AT
BEAR CREEK. WATER ON VANDIVER DRIVE JUST EAST OF HIGHWAY
763.
&&
BRITTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
922 AM CDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM LIGHTNING COLUMBIA 38.95N 92.33W
04/16/2013 BOONE MO EMERGENCY MNGR
LIGHTNING STRUCK APARTMENT BUILDING ON WEST BROADWAY.
SMOKE REPORTED ON TOP FLOOR. TIME ESTIMATED BY RADAR.
&&
BRITTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
929 AM CDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM HAIL COLUMBIA 38.46N 90.23W
04/16/2013 M0.25 INCH MONROE IL TRAINED SPOTTER
HAIL MOSTLY COVERING THE GROUND
&&
GOSSELINThe St Louis radar (KLSX), 131 km away, was scanning. The volume nearest the first event began at 15:15 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444901, 444902.